Heat, Atchison
- When
- August 9, 12:00 PM CST to 8:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Excessive heat and humidity again was observed over eastern Kansas on August 9th. Afternoon heat indices ranged from 105 to 110 degrees.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Excessive heat and humidity again was observed over eastern Kansas on August 9th. Afternoon heat indices ranged from 105 to 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 12:45 AM CST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 145 AM CDT THU AUG 9 2001 MAIN FORECAST CONCERNS ARE WITH HEAT TODAY...AND CHANCES OF THUNDERSTORMS LATER TODAY...INTO FRIDAY. SHORT WAVE WILL BE MOVING EAST INTO GREAT LAKES TODAY. ASSOCIATED SURFACE HIGH PRESSURE WILL MOVE INTO NORTHERN PLAINS...WITH FRONT EXPECTED TO MOVE FROM NORTHWEST CORNER OF MISSOURI AT MIDDAY...TO SOUTH OF FORECAST AREA BY MIDNIGHT. AHEAD OF THIS FRONT TODAY...850 TEMPS CLIMB ABOUT 2 DEGREES WARMER THAN YESTERDAY...AND SURFACE WINDS WILL BECOME MORE SOUTHWEST ORIENTED. WOULD EXPECT SOME COMPRESSIONAL WARMING WITH THE FRONT ALSO TO TAKE PLACE. MSAS DATA SHOWING GOOD PRESSURE RISES IN WAKE OF THIS FRONT...SO THINK MODELS HAVE A PRETTY GOOD HANDLE ON ITS MOVEMENT. TEMPS THIS MORNING HAVE BEEN HOLDING IN THE UPPER 70S TO LOWER 80S AROUND THE STJ AND KANSAS CITY AREAS...WITH HEAT INDICES IN THE 80S. THESE AREAS SHOULD HAVE NO PROBLEM REACHING HEAT INDICES IN THE 105 TO 110 RANGE THIS AFTERNOON. SEDALIA CURRENTLY NOT AS WARM...BUT WITH STATE FAIR STARTING TODAY...AM CONCERNED WITH AFTERNOON HEAT INDICES LIKELY REACHING THE 105 RANGE...SO WILL INCLUDE THEM IN THE HEAT ADVISORY. FRONT SHOULD BRING ENOUGH RELIEF IN EXTREME NORTHERN MO TODAY...THAT THEY SHOULD NOT SEE ADVISORY CRITERIA. CHILLICOTHE...MACON AND MOBERLY AREAS MAY ALSO REACH 105 FOR AN HOUR OR TWO TODAY...BUT NOT STARTING OFF AS HOT...SO SHOULD BE TOLERABLE. PRECIPITATION TODAY SHOULD OCCUR RIGHT ALONG...OR POST FRONTAL. REMNANT CIRCULATION ASSOCIATED WITH BARRY SHOULD MOVE EAST INTO TENNESSEE VALLEY TODAY. THUS THINK AFTERNOON THUNDERSTORM DEVELOPMENT PRETTY SLIM FOR SOUTHERN PART OF FORECAST AREA...AND WILL LEAVE OUT POPS. MODELS DIVERGE ON THEIR DEPICTION OF A SURFACE WAVE ALONG THE FRONT TONIGHT AND INTO FRIDAY. AVN MUCH STRONGER WITH A WAVE IN OKLAHOMA...AND DEVELOPS AND EXTENSIVE PRECIP FIELD ACROSS KANSAS...WHICH IT THEN MOVES INTO MISSOURI ON FRIDAY. APPEARS TO BE SOME CONVECTIVE FEEDBACK PROBLEMS...BUT CANNOT TOTALLY RULE OUT SOMETHING LIKE THAT SINCE IT MAY HAVE A BETTER HANDLE ON SHORT WAVE ENERGY COMING OUT OF SOUTHWEST. WILL GO TOWARD THE MORE CONSERVATIVE ETA SOLUTION AT THIS POINT...BUT IT IS SOMETHING THAT WILL NEED TO BE WATCHED. IF THE AVN DOES TURN OUT TO BE RIGHT...FRIDAY WILL BE A COOL AND RAINY DAY FOR THE KANSAS CITY AREA. FOR TEMPS...WILL GO AT OR SLIGHTLY ABOVE THE WARMER MAV NUMBERS TODAY...BUT WILL LEAN TOWARD WARMER FWC NUMBERS FOR FRIDAY...SINCE MAV INFLUENCED BY ALL THE CLOUDS AND RAIN ON THE AVN MODEL. .EAX... KS...HEAT ADVISORY TODAY...Z025-057-067-103>105 MO...HEAT ADVISORY TODAY...Z020>022-028>030-037>040-043>046-053>054 PC
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 AM CDT THU AUG 9 2001 ...A BREAK FROM THE HEAT ARRIVES TONIGHT... FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM. DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH ABOUT 6 PM. AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING THIS EPISODE. OUTLOOK: A COOLER THAN AVERAGE WEEKEND IS EXPECTED. TEMPERATURES WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER THAN THEY HAVE BEEN IN WEEKS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX KOCH
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264693, 5264694, 5264695, 5264696, 5264697, 5264698, 5264699.